Hail, Rutland
- When
- June 8, 6:37 PM EST
- Where
- Rutland County, 0.85 mi SW of Chittenden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.710, -72.960
Penny size hail reported.
A warm front moved across Vermont during the evening with scattered thunderstorms, some of which contained strong, damaging winds. The greatest impacted area was in the vicinity of Rutland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm front moved across Vermont during the evening with scattered thunderstorms, some of which contained strong, damaging winds. The greatest impacted area was in the vicinity of Rutland. Power outages across Rutland and Windsor counties totaled nearly 10,000 customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 6:36 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 736 PM EDT WED JUN 8 2011 .SYNOPSIS... HOT AND HUMID CONDITIONS ARE EXPECTED THIS THROUGH THURSDAY ALONG WITH A THREAT OF THUNDERSTORMS. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING AND OVERNIGHT AND AGAIN THURSDAY AS A STRONG COLD FRONT PUSHES ACROSS THE AREA. EXPECT DRY AND COOLER WEATHER BEHIND THE FRONT BY FRIDAY...THOUGH CONDITIONS TREND UNSETTLED AGAIN BY THE WEEKEND INTO EARLY NEXT WEEK AS THE FRONT LIFTS BACK NORTHWARD INTO OUR REGION. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 643 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH UNTIL 10 PM. PREVIOUS DISCUSSION...WILL BE ISSUING AN UPDATE AT THE TOP OF THE HOUR TO ADJUST CLD COVER FOR NORTHERN AND CENTRAL PORTIONS OF THE CWA. THUNDERSTORM CLUSTER PUSHING SLOWLY THRU THE NY AREA...COMBINED MORE ACTIVITY TO THE WEST WILL PUSH EAST THRU THE NEXT SEVERAL HOURS. AS A RESULT WILL BE TRENDING MORE MCLDY NORTH AND CENTRAL...AND KEEPING ZONES TO THE SOUTH PCLDY. REST OF FORECAST IN GD SHAPE. CURRENT LINE OF STORMS IN ONTARIO PROGRESSING EASTWARD AND LOOKS LIKE IT WILL AFFECT NORTHERN NY BY 21Z AND W VERMONT BY 00Z THIS EVENING. WILL KEEP MONITORING FOR POSSIBLE WARNINGS. DID SEE G48 KTS IN CANADA AND SECOND HAND REPORTS OF WIND DAMAGE VIA SPC. IT LOOKS LIKE DEVELOPING MCS WITH DAMAGING WINDS...EMBEDDED MESOS. CANT RULE OUT LARGE HAIL AND AREAS OF VERY HEAVY RAIN. A FACTOR IN THIS EVENINGS WEATHER IS INCREASING LOW LEVEL WINDS WITH GUSTS TO 30 MPH OR SO OVER NORTHERN NEW YORK AND 20 TO 25 OVER VERMONT. VWPS AT BUF NOW UP TO 40TS AT 850 MB. IT IS THIS MODERATELY STRONG LOW LEVEL WIND COMBINED WITH INSTABILITY OF 2500-3500 J/KG CAPE THAT MAY FACTOR INTO THE POTENTIAL FOR SEVERE WEATHER WITH ANY THUNDERSTORMS. STILL A THREAT OF THUNDERSTORMS AND SEVERE WEATHER OVERNIGHT AS ADDITIONAL CONVECTION DEVELOPING FURTHER WEST TOWARD GREEN BAY. COULD BE AN ACTIVE NIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 429 PM EDT WEDNESDAY...ANOTHER ACTIVE DAY THEN LIKELY ON THURSDAY AS A SURFACE FRONT PUSHES ACROSS THE AREA. AMPLE MOISTURE...INSTABILITY AND DEEP LAYER SHEAR CERTAINLY IN PLACE SO IDEA OF SCATTERED STRONG TO SEVERE STORMS STILL LOOKS GOOD AT THIS POINT. HOWEVER...STILL SOME UNCERTAINY ON MODE AND DEGREE OF CONVECTIVE COVERAGE DUE TO WHAT...IF ANY EFFECTS POTL CONVECTIVE COMPLEX TONIGHT WILL HAVE ON BOUNDARY LAYER STABILITY DURING THURSDAY MORNING. FEELING IS THAT THIS WILL BE ONLY LIMITED WITH FULL RECOVERY LIKELY FROM MIDDAY ONWARD. THUS WILL CONTINUE HIGH CHC TO LIKELY POPS AND CONTINUE ENHANCED SVR WORDING WITH STRAIGHT LINE WINDS AND LARGE HAIL THE PRIMARY THREAT. HIGHS NOT QUITE AS WARM WITH AT LEAST SOME CLOUD COVER AROUND...SO MAX VALUES IN THE 80S...PERHAPS 90 SOUTH LOOK GOOD FOR NOW. THEREAFTER...CONVECTION SLOWLY DIMINISHES AND SLIDES SOUTH WITH THE SURFACE FRONT BY THURSDAY EVENING WITH SKIES TRENDING CLEAR ACROSS OUR CENTRAL AND NORTHERN COUNTIES OVERNIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 225 PM EDT WEDNESDAY...HIGH PRESSURE BUILDS INTO THE AREA FRIDAY WITH DRY CONDITIONS ALONG WITH MAINLY SUNNY SKIES... NOTICEABLY COOLER TEMPERATURES AND LOWER HUMIDITY. TEMPERATURES WILL BE NEAR OR A BIT BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO MID 70S. COOL AND DRY FRIDAY NIGHT...WITH SOME INCREASE IN CLOUDS LATE AS HIGH MOVES EAST. LOWS MAINLY IN THE 40S. WEAK HIGH PRESSURE MOVES OFF THE NEW ENGLAND COAST EARLY SATURDAY. SURFACE WARM FRONT AND ASSOCIATED MOISTURE AND LIFT WILL THEN BEGIN TO IMPACT FORECAST AREA BY MIDDAY SATURDAY. STILL SOME UNCERTAINTY WITH REGARDS TO PLACEMENT OF HEAVIEST QPF ACRS OUR CWA. ECMWF IS MORE AGGRESSIVE THAN GFS IN REGARDS TO LIFT AND RESULTING QPF. HAVE RAISED POPS TO LIKELY FOR SAT INTO SUNDAY MOST SECTIONS. SOME INDICATIONS THAT MID/UPPER LEVEL TROF WILL DEEPEN OVER THE NORTHEAST LATE SUNDAY INTO MONDAY...AS SEVERAL SFC TROFS AND EMBEDDED VORTS MOVE ACRS OUR AREA. THIS WILL KEEP OUR WX UNSETTLED WITH A CHC OF SHOWERS CONTINUING INTO MONDAY. SFC HIGH PRESSURE WITH DRIER WEATHER EXPECTED TUESDAY...WITH ANOTHER CHANCE OF SHOWERS ARRIVING MIDWEEK. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... THROUGH 00Z FRIDAY...CHANCE/SCT -TSRA ACRS KMPV-KRUT THRU 02Z WITH LOCALIZED MVFR. THEREAFTER...THRU 10-12Z VFR/MVFR WITH HAZE AND STILL THE POSSIBILITY OF MCS DEVELOPMENT OVERNIGHT BUT CRNT ACTVTY MAY BE SETTING BNDRY SOUTH OF FA. KSLK AND PERHAPS KMPV CUD SEE IFR/LIFR BTWN 07-10Z. COLD FRONT AND TSRA ACTVTY EXPECTED KMSS ARD 11-12Z...KSLK 13-15Z WITH CHAMPL VLY 14-16Z AND KMPV-KRUT 16-18Z TIMEFRAME WITH MVFR CONDS IN VCNTY. STRONGEST CELLS AND LCLZD IFR AND POTENTIAL STG WIND GUSTS LIKELT KMPV-KRUT WHERE HEATING WILL BE LONGEST. WIND SHIFT TO WNW ARD THE TIMES MENTIONED ALOFT WITH VFR CONDS AFTER FROPA. OUTLOOK 18Z THU THROUGH MONDAY... 00Z FRI-12Z FRI...MAINLY VFR AS HIGH PRESSURE BEGINS TO BUILD AFTER FROPA. SOME VALLEY FOG WITH IFR CONDITIONS POSSIBLE AT SLK/MPV FRIDAY MORNING 12Z FRI-18Z SAT...MAINLY VFR UNDER HIGH PRESSURE. SOME VALLEY FOG WITH IFR CONDITIONS POSSIBLE AT SLK/MPV ON SATURDAY MORNING. 18Z SAT-00Z TUE...WARM FRONT WILL APPROACH FROM THE SOUTH AND BRING SHOWERS WITH OCCASIONAL MVFR CONDITIONS. && .MARINE... AS OF 400 PM EDT WEDNESDAY...WITH DRY WEATHER OVER THE PAST WEEK...THE LEVEL OF LAKE CHAMPLAIN CONTINUES TO FALL STEADILY ALONG WITH SLOWLY IMPROVING CONDITIONS. THE LATEST LEVEL AT THE ROUSES POINT GAGE AS OF 300 PM WAS 101.4 AND FALLING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT FEW DAYS WITH LEVELS POSSIBLY FALLING TO NEAR 101.0 FEET BY SOMETIME THIS WEEKEND. SOUTH TO SOUTHWEST WINDS FROM 5 TO 15 KNOTS CAN BE EXPECTED TONIGHT AND INTO THURSDAY MORNING. WINDS WILL TURN TO THE WEST ON THURSDAY AFTERNOON AND TO THE NORTH FOR THURSDAY NIGHT AND FRIDAY. FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER LEVELS ON THE LAKE. IN ADDITION... PLENTY OF DEBRIS REMAIN IN THE LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS... RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME. && .CLIMATE... HERE ARE HISTORICAL DAILY CLIMATE RECORDS FOR BTV FOR TODAY...JUNE 8TH: RECORD HIGH MAXIMUM TEMPERATURE FOR JUNE 8TH: 1. 91 (2008) 2. 91 (1984) 3. 90 (2007) 4. 89 (1908) && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SISSON NEAR TERM...JN/SISSON SHORT TERM...JMG LONG TERM...RJS/TABER AVIATION...SLW MARINE... CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 711 PM EDT WED JUN 8 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-092315- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 711 PM EDT WED JUN 8 2011 ...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...A COLD FRONT WILL CROSS THE AREA ON THURSDAY ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS AGAIN HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FRIDAY ONWARD...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
554 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 WNW GOUVERNEUR 44.34N 75.49W
06/08/2011 ST. LAWRENCE NY TRAINED SPOTTER
TREES DOWN THROUGHOUT GOUVERNEUR
&&
EVENT NUMBER BTV1100267
MUCCILLIPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
608 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM WATER SPOUT HAMMOND 44.45N 75.69W
06/08/2011 ST. LAWRENCE NY PUBLIC
WATERSPOUT REPORTED NEAR THE ISLAND LIGHTHOUSE ON THE
SAINT LAWRENCE RIVER
0520 PM TSTM WND DMG 2 WNW WEST FOWLER 44.28N 75.50W
06/08/2011 ST. LAWRENCE NY TRAINED SPOTTER
TWO BIRCH TREES KNOCKED DOWN
0520 PM TSTM WND DMG 2 WNW GOUVERNEUR 44.34N 75.49W
06/08/2011 ST. LAWRENCE NY TRAINED SPOTTER
TREES DOWN THROUGHOUT GOUVERNEUR
0525 PM TSTM WND DMG CANTON 44.60N 75.17W
06/08/2011 ST. LAWRENCE NY LAW ENFORCEMENT
REPORTS OF NUMEROUS TREES DOWN IN CANTON
0538 PM TSTM WND DMG POTSDAM 44.67N 74.98W
06/08/2011 ST. LAWRENCE NY LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN IN POTSDAM VICINITY
&&
EVENT NUMBER BTV1100265 BTV1100266 BTV1100267 BTV1100269 BTV1100268
SLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG SANTA CLARA 44.63N 74.46W
06/08/2011 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN ALONG MCMASTER ROAD
&&
EVENT NUMBER BTV1100270
MUCCILLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
712 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG BLOOMINGDALE 44.41N 74.09W
06/08/2011 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG RIVER ROAD
&&
EVENT NUMBER BTV1100271
MUCCILLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
718 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 SW RAINBOW LAKE 44.46N 74.19W
06/08/2011 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN ALONG JONES POND ROAD
&&
EVENT NUMBER BTV1100272
MUCCILLIPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
724 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM WATER SPOUT HAMMOND 44.45N 75.69W
06/08/2011 ST. LAWRENCE NY PUBLIC
WATERSPOUT REPORTED NEAR THE ISLAND LIGHTHOUSE ON THE
SAINT LAWRENCE RIVER
0520 PM TSTM WND DMG 2 WNW WEST FOWLER 44.28N 75.50W
06/08/2011 ST. LAWRENCE NY TRAINED SPOTTER
TWO BIRCH TREES KNOCKED DOWN
0520 PM TSTM WND DMG 2 WNW GOUVERNEUR 44.34N 75.49W
06/08/2011 ST. LAWRENCE NY TRAINED SPOTTER
TREES DOWN THROUGHOUT GOUVERNEUR
0525 PM TSTM WND DMG CANTON 44.60N 75.17W
06/08/2011 ST. LAWRENCE NY LAW ENFORCEMENT
REPORTS OF NUMEROUS TREES DOWN IN CANTON
0538 PM TSTM WND DMG POTSDAM 44.67N 74.98W
06/08/2011 ST. LAWRENCE NY LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN IN POTSDAM VICINITY
0606 PM TSTM WND DMG SANTA CLARA 44.63N 74.46W
06/08/2011 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN ALONG MCMASTER ROAD
0618 PM TSTM WND DMG 1 SW RAINBOW LAKE 44.46N 74.19W
06/08/2011 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN ALONG JONES POND ROAD
0630 PM TSTM WND DMG BLOOMINGDALE 44.41N 74.09W
06/08/2011 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG RIVER ROAD
&&
EVENT NUMBER BTV1100265 BTV1100266 BTV1100267 BTV1100269 BTV1100268
BTV1100270 BTV1100272 BTV1100271
MUCCILLIThe Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail reported.
Multiple trees down along State street.
Trees and power lines down along Route 7 and Route 103 near Rutland State Airport with estimated winds near 70 mph.
Trees and power lines down along Corn Hill road.
Trees down along Route 100.
Trees down along Route 106 near Woodstock.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316439, 316442, 316444, 316445, 316449, 316453, 316456.